KUSA - The Federal Drug Administration is cracking down following multiple reports of people using the anti-diarrheal drug Imodium to get high – something that could have grave consequences.
The FDA issued a memo about the drug on Tuesday, saying it is working with manufacturers to use blister packs and other single-dose packaging to limit the number of doses in a package.
9NEWS Medical Expert Dr. Comilla Sasson says what the memo really concerns is Loperamide, which is the active ingredient in Imodium and something that can help people experiencing opioid withdrawal symptoms.
“What we’re finding is that people are now going to the store, buying these in mass quantities and using that to get high,” she said.
PREVIOUS STORY: Anti-diarrhea drug linked to drug abuse
She says when people take too much Imodium, they could get abnormal heart rhythms – and could pass out and even die.
Sasson says abusing Imodium is something that is happening across the country.
“That’s why we have to respond to it and make sure that we make it as difficult as possible for people to abuse this over the counter medicine,” she said, adding that Imodium is totally safe is taken as directed and at this point, there’s no effort out there to make people show an ID to get the drug over the counter or for it to require a prescription.
Sasson says parents should also be aware of the drug, and should be asking questions if they find their kids buying Imodium for no reason.
“Something has to change because this is an actual public health emergency,” she said.
You can read Tuesday’s full FDA memo here: http://bit.ly/2Er9G0g
© 2018 KUSA-TV